Article

Physiologically Structured Populations with Diffusion and Dynamic Boundary Conditions

Citation

Farkas JZ & Hinow P (2011) Physiologically Structured Populations with Diffusion and Dynamic Boundary Conditions. Mathematical Biosciences and Engineering, 8 (2), pp. 503-513. http://www.aimsciences.org/journals/displayArticles.jsp?paperID=6119; https://doi.org/10.3934/mbe.2011.8.503

Abstract
We consider a linear size-structured population model with diffusion in the size-space. Individuals are recruited into the population at arbitrary sizes. We equip the model with generalized Wentzell-Robin (or dynamic) boundary conditions. This approach allows the modelling of populations in which individuals may have distinguished physiological states. We establish existence and positivity of solutions by showing that solutions are governed by a positive quasicontractive semigroup of linear operators on the biologically relevant state space. These results are obtained by establishing dissipativity of a suitably perturbed semigroup generator. We also show that solutions of the model exhibit balanced exponential growth, that is, our model admits a finite-dimensional global attractor. In case of strictly positive fertility we are able to establish that solutions in fact exhibit asynchronous exponential growth.

Keywords
Structured populations; Diffusion; Wentzell-Robin boundary condition; Semigroups of linear operators; spectral methods; Stability; Population dynamics

Journal
Mathematical Biosciences and Engineering: Volume 8, Issue 2

StatusPublished
Publication date30/04/2011
URLhttp://hdl.handle.net/1893/3146
PublisherAmerican Institute of Mathematical Sciences (AIMS)
Publisher URLhttp://www.aimsciences.org/…jsp?paperID=6119
ISSN1547-1063